Ask an expert
Question

02 Jan 2008

Weigh gain due to medication
I have been on an anti depressant for nearly 10 months now and I have gained 10 kilograms which is adding to my depression!

I eat healthy diet and I work out for 30 minutes 5 days per week but I am still gaining weight slowly (averaging about 1 kilo per month) and it is very disheartening when you work out so hard and try to eat right and you still gain weight!!

I have heard that it is the tablets that can make you gain. Is there anyway to lose weight whilst on these tablets?

I went to a new years bash with my fiance and a friend of ours who had a baby 5 months ago (who used to be a size40) is now a size 34 again and my finace commented that perhaps I should find out how she did it because what I am doing isnt working - it really made me feel awful!

Please help!
Answer 317 views
Expert
DietDoc
DietDoc

01 Jan 0001

Dear Depressed
It is unfortunate that both depression and/or some of the medications used to treat depression, can cause weight gain. You need to discuss this weight gain with the doctor who is treating you because he/she needs to determine if the weight gain is due to the medication or if you are not being adequately treated and that the depression is causing the weight gain. Do not stop your medication without the doctor's advice. Please point out to your fiancé that his attitude is not helping your condition and that you need support right now esp psychologically. Click on 'Diet' at the top of this page, 'Weight loss', ‘Balanced diet' and then on 'Slimming Diet' for a copy of a balanced slimming diet you can use. Continue with the workouts as exercise not only helps with weight loss, but also improves the mood because you make endorphins when you do physical activity.
Hang in there and see your dr ASAP
DietDoc
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.